5 April 2016 What You Can Do To Curb Weight Gain Caused By Medication Use?

Is your prescription medication causing you to gain weight? Maybe! But the solution may or may not be to change medication. You might be taking the “best in class” for your medical condition, medical history, insurance, and budget. If you suspect that your prescription is causing weight gain, do NOT just stop taking it – you could do yourself harm. Instead, talk with your doctor about possible options.

What Causes Weight Gain?

If you consume more calories than you burn (basal metabolism + thermogenesis + physical activity), then you create a calories surplus. Over time, you gain 1 lb of body weight when your surplus reaches 3500 calories. Read Calories & Weight Goals at MyNetDiary for more information.

Why Do Some Medications Cause Weight Gain?

The two most common reasons why medications can cause a person to gain weight are:

1. Increase in appetite Increased appetite ? eats and drinks more calories while continuing to burn the same or fewer calories from physical activity ? creates a calories surplus ? gains weight

2. Fatigue Feels more tired ? burns fewer calories from physical activity while continuing to eat and drink the same amount of or more calories ? creates a calories surplus ? gains weight

A less common problem is the medication that lowers a person’s metabolic rate. In that case, total calories burned is lower (due to depressed metabolism) but the effects on a person’s energy level (less physical activity) and possibly increased food intake likely have an even greater effect on creating the calories surplus.

What You Can Do To Curb Weight Gain Caused By Medication Use?

1. Track your food and exercise. You can’t gain weight unless you create a caloric surplus. Tracking helps you keep calories intake and calories burned on target. This is true for those of you trying to gain, lose, or maintain your weight.

It is possible to have an increased appetite and still control your calories intake so that you can prevent weight gain (i.e. so you can lose or maintain your weight). The types of foods and beverages you choose make a difference. Getting enough protein and non-starchy veggies at each meal can help you fill up on fewer calories. Avoiding liquid calories and refined carbs & sweets can help avoid the problem of overeating calories in a quest to satisfy an appetite on overdrive.

Here are some resources to help you keep calories intake under control:

Feeling Full on Fewer Calories

Simple & Healthful Meal Planner: Plate Method

Hidden Cues to Eating

Tips for Losing Weight http://www.mynetdiary.com/tips-for-losing-weight.html

2. Wear a fitness tracker. If you use a medication that causes fatigue, then your total daily steps or calories burned from exercise goal might need to be adjusted downwards. If you wear a tracker, you will discover how much activity makes you feel best. The key is to find a level of activity that helps you feel just a little bit more energetic vs. exhausting you because you overdid it. You might feel best with shorter 10 minute chunks of activity several times a day instead of going gangbusters for 30 minutes or more at a time.

3. Slow and gradual weight loss. If you are trying to lose weight while taking a medication that can cause weight gain, then consider a very modest weight loss goal of only 1-2 lbs per month (¼ - ½ lb weight loss per week). That requires creating a caloric deficit of only 125 – 250 calories per day - a more realistic goal when your appetite is high and/or your energy level is low.

4. Consider seeing a physician who specializes in medical and surgical weight control. This might be the most efficient way to lose weight safely and effectively if you have a lot of weight to lose while also taking medication that is making weight loss a struggle. This specialty is not just bariatric surgery - there are other options as well.

List of Medications That Cause Weight Gain

There are a number of websites that have lists of medications that can cause weight gain. As a general rule, the classes of medications that can cause weight gain are:

Antidepressants
Antihistamines
Antipsychotics
Antiseizure
Anticonvulsants
Beta-adrenergic blockers
Diabetes medications (sulfonylureas, insulin, TZDs)
Steroids (corticosteroids, certain hormone therapies)

Here are two websites on medications and weight gain that I find helpful:

Drugs.com Obesity Action Coalition

Don’t suffer in silence. Be sure to talk with your doctor about your concerns about the medication you take and weight gain, especially if you already have extra weight.

Katherine Isacks, MPS, RD, CDE
Have questions or comments about this post? Please feel free to comment on MyNetDiary's Community Forum or Facebook page – We would love to hear from you. And consider visiting our new Pinterest page!

Disclaimer: The information provided here does not constitute medical advice. If you are seeking medical advice, please visit your healthcare provider or medical professional.

Tags:

Diabetes/Medications Weight Gain/Unwanted Weight Gain

Related Posts:

This article can be found at https://www.mynetdiary.com/what-you-can-do-to-curb-weight-gain-caused-by-medication-use.html